I need help

I have a virus and went to the doctor and she gave me a blue (salamol) inhaler. I have to take two puffs twice a day, but I am new at taking my inhaler so it makes me feel weird. My heart beats faster and I feel shaky. I want to know how long the inhaler will last for as every time I use it I feel that it is empty. I would also like to know how I can get another inhaler without needing a prescription. And finally I would like some tips on how to get used to using my new inhaler. Thank you.

5 Replies

oldestnewest
  • Why not pop into the Chemist they should be able to answer all of your questions and also check to see if you are taking it properly, not sure it should be making your heart beat faster and shaky.

    Hope you get it sorted soon.

    Take care

    polly xx

  • Thanks xx

  • Good Morning! The blue inhaler you describe is a reliever which can and does have side effects. My husband has used it as a reliever for a long time but tries not because it causes him to shake and also gives him bad leg cramps. Having said that the relief that you can breath a little better is a great help!

    There is a device called a spacer which you can use with the inhaler - it is almost like a tube, you place the inhaler at one end and press it so the medicine goes into the tube and then breathe normally through the other end. This is a better delivery method and can be given on prescription. Having said that we were told to stand upright or sit upright, shake the inhaler a couple of times, breath out as deeply as you, put the inhaler to your lips and press the inhaler as you breath in, if you are able to hold it for a few seconds even better. If you breath out and you can see the residue of white powder from your mouth, you are not inhaling enough of the medicine - but given you are having side effects, I suspect you are using it properly.

    You could also look on youtube there will be videos on there to show you how to use inhalers. The only way I have ever found is to press the inhaler and you can see if it is empty or not. As far as I am aware you can only get the inhaler on prescription. If you have any other queries you could ring the BLF helpline the nurses would be able to talk through your treatment and help you. Take good care, TAD xx

  • Thank you that is so much help.

  • Hi like you I was worried about running out of my Ventolin. The secret is to weigh just the metal canister. Obviously it has to be new and unused. Keep a note of the weight and compare occasionally. Also record the weight of an empty canister. Incidentally make friends with your local Pharmacist, they can always supply one in a genuine emergency.Xx

You may also like...